15 answers

13 Year Old on Antidepressants

I have been having some issues with my daughter who is 13 now. She is very moody and does not communicate very well. It seemed this school year it got worse. With failing grades ( she has never done so poorly in the past, nto turning in homework after she had done it ! So to make a long story short the doctor feels she is depressed. They subscribed her Prozak. ( which I had and still do have mixed feelings on how quick we are to drug our kids) Anyways. She has been taking them for a little over 30 days now. I do see a positive differance but She is now complaining how tired she is and feels the pills are making her sleepy. She likes to use "I am tired to get out chores or if she bored since I hate hearing my kids say that ) I see a difference in her attitude such as I don't have to ask 500 questions, we dont seem to annoy her as much. And she finally starting to open up, relax and talk to me. I not sure what to do. She is stil dropping her head and hiding in her hair when addressed by non family members. She makes excuses as to why she cant hang with her friends ( I encourage playdates if you will) She assumes everyone is too busy and wont make the call. She does have hobbies we support, she is an awesome drawer, she has taught her self, flash and power point, working on photoshop now and many other software . Loves to animate drawings on the computer. She is seeing a therepist on a weekly basis.

I would appreciate any input you can give, Has anyone else had any experience with the meds making them feel sleepy ?
Or any other advise to help the family help her. I would love to see my little girl back again.

What can I do next?

Featured Answers

I have a 13 year old on Prozac. We haven't had any problem at all, but I've been on different anti-depressants over the years and had problems with being sleepy. Have you tried giving her the meds at night before bed rather then in the morning? That can make the world of difference.

If you'd like to compare notes on depression/social anxiety, let me know. I have a 12 and a 13 year old. Neither will call anyone on the phone. Fortunatly, they have each other.

More Answers

That's great that she's seeing a therapist weekly......That's what she needs, not to be drugged. If the therapist prescribed the drugs however, you may want to "shop" around. There is NO reason she should be on medication unless she's been clinically diagnosed as bi-polar......My husband's ex-wife "self-diagnosed" their daughter as needing anti-depressants, to which the family doctor happily wrote out a prescription for. Well his daughter was extremely sleepy too. So his ex, in her infinite wisdom, put her on ADHD medicine, to rev her up during the day so she wouldn't fall asleep at school. Long story short......my husband finally got her to take their daughter to be evaluated by a licensed psychologist and they were like "What's your daughter doing on all these meds?!?!" She started therapy with an individual/family councelor (against her will) and things got better. When she quit going, she got worse.......This may be something that you and your husband need to partake in as well as the family dynamics and environment are what have made this child the way she is.......

For the most part, kids do not need to be on meds (or adults either). If she's having difficulty, you need to get to the route of it.

1 mom found this helpful

Sue,

My son has been on Prozac for about two years now, and sleepiness is a side effect. Check with your doctor to see if this occurs a lot for your daughter's age (between growing and natural hormones she may need to sleep more than before), but trust me when I say that the prozac made a HUGE difference in our lives. My son became so much more open and relaxed. The main key with depression is to also get therapy. Please do not just depend on the prozac alone!

D.

Prozac is a mild anti-depressant that seems to help some people. Ask your doctor if sleepiness could be a side effect and if she should be on a lower dose. AF

Sue,

My oldest daughter is 13 as well and she suffered from depression as well. I believe what is happening with your daughter has alot to do with her age and her hormone levels changing. My daughter was on seizure medication and did everything you've said about your daughter as well. I would suggest her wean off of prozac to help with the sleepiness and just have her involved with other children her age in a church setting, create an activity for her and her friends. Feel free to contact me as well, I know my daughter can relate and try to help her. Maybe she just needs a friend to talk too.

Hope this helps

J. Z.
Independent Shaklee Distributor
www.shaklee.net/Z.

You know I was diagnosed with depression when I was active duty Navy. I strongly believe that I was depressed at the age of 12 possibly longer. I also believe that antidepressants have improved my quality of life that I couldn't maintain without the added chemicals. I would suggests researching your options. Prozac isn't the only antidepressant. I have taken Wellbutrin, and Zoloft. I love the zoloft. I don't have the overwhelming doom feeling anymore and I can wake up and face the day and I'm not always tired. Talk with her pediatrician. You have options.

Thirteen is a hard age. I don't have experience with prozac, but I have experience with 13 year olds in the family. There is a lot of pressure at 13. Pressue to be popular, pretty, cool, wear this, do that. Similar to what we went through, yet different. More. Younger. When my brother was this age he want from doing well to do REALLY poorly, not turning in homework,etc. My mom wondered if he was on drugs and yanked him to a psychologist so fast he had whiplash! Turns out there were two things going on. 1. his grades - his 3rd period teacher insisted that all homework be turned in before the start of the school day or it was considered late. He didn't feel like walking across the school in the morning to turn in his homework, he wanted to hang with his friends, so his homework was late or wasn't accepted. Grades went down. 2. bully. There was a group of boys that were picking on him for being smart. Kicking his heals, pushing, dropping his books, etc. He knew if he got in a fight that he'd be in trouble at home, so he just took it, and became depressed and angry at home. When my Mom/Dad found out they were shocked. They didn't want him to fight, but defending himself was different. As soon as he was given that green light, he defended himself only once. The kids were so shocked to see that he wasn't a wimpy geek that they started leaving him alone. He came home that day estatic. Things quickly went back to normal.
Another post suggested being more active in church, which is good,and I agree with, but youth groups in church can be very cliquish. If you're not one of the popular ones... Does your daughter have any interests - music, painting, running? Perhaps if you help her find strength in something outside of school and church that she likes, feels good about, then her attitude will improve. My son just started taking Tae Kwon Do in Woodbridge. There are many girls there. I think its good becuase TKD is an independent thing that each person can strive at and there is no pressure to be better than someone else.
Good luck,
M.

Sue,
I was using Prozak long time ago and my experience was not pleasant. I felt I was becoming addicted to it and felt tired most of the time. One day without the doctor's advise I stopped taking it and my symptoms of depression became worse. I found out after that to get them out of your system you need to do slowly by decreasing the dosis. One of my neigbors used this drug for long time (two or three years). She gained a lot of weight and she attribute this to the use of Prozac. Anyway, I think it's not a good choice to go for antidepressants.
I have three teens of 15th and a set of twins (14th). It's very common this days for teens to get depression. Two of my kids went that way and the best result has been therapy without using drug. In the case of my kids was self-steam. My son was kind of afraid to talk to people and socialize with other kids. My daugther was the opposite she just wanted freedom - time to spend with friends but not follow any of her responsibilites with school and at home. I believe this is due to the hormone changes and the attendion they don't get from full time working parents like me. Both of my kids got better without using any drugs and with more attendion to boost their self-steam.
I hope this information help you decide what's best for your daughter.
Good Luck,
M.

Hi Sue.
I'm a psychologist, and the symptoms your daughter describes could very well be side effects from Prozac. You might want to check in with her psychiatrist to alter the medication--different meds interact with us in different ways, which makes psychiatry a bit of an art as well as a science. :0)

I'm glad that she's also in individual therapy--make sure that you check in with her therapist so that she/he knows what you see as well.

Hope this helps!

J. Bindeman, Psy-D

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.